Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 30, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 2, 2002, 12:52 PM EDT for McDowell County, West Virginia; Buchanan County, Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 2002, 12:52 PM EDT (16:52 UTC)
- Expired
- May 2, 2002, 1:15 PM EDT
- In force
- 23 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
Counties Buchanan County, VA, McDowell County, WV
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 9:45 AM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 317 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 382 m²/s²
- 0-3 km storm-relative helicity
- 418 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 021652 SVRRLX VAC027-WVC047-021715- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 1252 PM EDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BUCHANAN COUNTY IN VIRGINIA... MCDOWELL COUNTY IN WEST VIRGINIA... * UNTIL 115 PM EDT... * AT 1248 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM NEAR HURLEY...MOVING EAST AT 50 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...WELCH. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$ LAT...LON 3754 8204 3736 8208 3722 8155 3745 8144
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 12:20 PM EDT, 32 minutes earlier.
Area forecast discussion, May 2, 12:20 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1220 PM EDT THU MAY 2 2002 UPDATING ZONES FOR WW #207 .RLX... WV...TORNADO WATCH UNTIL 200 PM EDT THURSDAY FOR ZONES WVC005... WVC007...WVC011...WVC015...WVC019...WVC035...WVC039...WVC043... WVC045...WVC047...WVC053...WVC059...WVC067...WVC079...WVC081... WVC087...WVC099...WVC109. SEVERE THUNDERSTORM WATCH FROM 1230 PM EDT THURSDAY UNTIL 500 PM EDT THURSDAY FOR ZONES WVC075...WVC083...WVC101. VA...TORNADO WATCH UNTIL 200 PM EDT FOR VAZ003>004. KY...TORNADO WATCH UNTIL 200 PM EDT FOR KYZ101>103-105. OH...TORNADO WATCH UNTIL 200 PM EDT FOR OHZ86>87. .END/
In the hours before
Local storm report, May 2, 11:45 AM EDT, 1 hour 7 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1145 AM EDT THU MAY 02 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1143 AM LOGAN WV .50 INCH HAIL
05/02/02 LOGAN EVENT OCCURRED BETWEEN
1128 AM AND 1143 AM
1145 AM CORA WV .50 INCH HAIL
05/02/02 LOGAN EVENT OCCURRED BETWEEN
1130 AM AND 1145 AM
1207 PM LORADO WV WIND DAMAGE
05/02/02 LOGAN STRUCTURAL DAMAGE.
EVENT OCCURRED BETWEEN
1152 AM AND 1207 PMLocal storm report, May 2, 12:24 PM EDT, 28 minutes before
ZCZC CRWLSRRLX DEF
TTAA00 KCRW DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1145 AM EDT THU MAY 02 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1143 AM LOGAN WV .50 INCH HAIL
05/02/02 LOGAN EVENT OCCURRED BETWEEN
1128 AM AND 1143 AM
1145 AM CORA WV .50 INCH HAIL
05/02/02 LOGAN EVENT OCCURRED BETWEEN
1130 AM AND 1145 AM
1207 PM LORADO WV WIND DAMAGE
05/02/02 LOGAN STRUCTURAL DAMAGE.
EVENT OCCURRED BETWEEN
1152 AM AND 1207 PM
NWUS51 KRLX 021624
LSRRLX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1145 AM EDT THU MAY 02 2002
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1143 AM LOGAN WV .50 INCH HAIL
05/02/02 LOGAN EVENT OCCURRED BETWEEN
1128 AM AND 1143 AM
1145 AM CORA WV .50 INCH HAIL
05/02/02 LOGAN EVENT OCCURRED BETWEEN
1130 AM AND 1145 AM
1207 PM LORADO WV WIND DAMAGE
05/02/02 LOGAN STRUCTURAL DAMAGE.
EVENT OCCURRED BETWEEN
1152 AM AND 1207 PMLocal storm report, May 2, 12:49 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
1249 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 PM DANVILLE WV 1.50 INCH HAIL
05/02/02 BOONE REPORTED BY PUBLIC
1215 PM DELBARTON WV WIND DAMAGE
05/02/02 MINGO POWERLINES DOWN. REPORTED
BY PUBLIC.
JSHThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 1:00 AM EDT | Tornado Warning | RLX | Raleigh | 30 min |
| May 2, 1:34 AM EDT | Severe Thunderstorm Warning | RLX | Mason | 26 min |
| May 2, 2:06 AM EDT | Tornado Warning | RLX | Gilmer | 24 min |
| May 2, 11:38 AM EDT | Severe Thunderstorm Warning | RLX | Logan | 37 min |
| May 2, 11:44 AM EDT | Severe Thunderstorm Warning | RLX | Mingo | 31 min |
| May 2, 11:50 AM EDT | Severe Thunderstorm Warning | RLX | Boone | 40 min |
| May 2, 11:55 AM EDT | Flash Flood Warning | RLX | Logan, Mingo | 3 hr |
| May 2, 1:47 PM EDT | Flash Flood Warning | RLX | McDowell | 3 hr |
| May 2, 1:53 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 37 min |
| May 2, 3:35 PM EDT | Flash Flood Warning | RLX | Logan, Mingo | 3 hr |
| May 2, 3:59 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 46 min |
| May 2, 4:43 PM EDT | Flash Flood Warning | RLX | McDowell | 3 hr |
| May 2, 6:36 PM EDT | Flash Flood Warning | RLX | Logan, Mingo | 3 hr |
| May 2, 7:36 PM EDT | Flash Flood Warning | RLX | McDowell | 6 hr |
| May 2, 2:22 PM EDT | Severe Thunderstorm Warning | RLX | Dickenson | 38 min |
| May 2, 2:26 PM EDT | Severe Thunderstorm Warning | RLX | Buchanan | 34 min |
| May 2, 4:14 PM EDT | Severe Thunderstorm Warning | RLX | Floyd | 31 min |
| May 2, 6:32 PM EDT | Severe Thunderstorm Warning | RLX | Dickenson | 43 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.